Long-term use of some medicines used to treat mental health conditions, including bipolar disorder, depression, and schizophrenia, can cause individuals to have uncontrollable body movements from a neurological condition called tardive dyskinesia (TD).
TD presents itself as involuntary, repetitive, jerking movements that occur in the face, neck, limbs, torso and tongue. These movements can be uncomfortable or painful.
The symptoms of TD might continue even when the medication is stopped.
Up to up to 30% of patients who receive long-term treatment with an antipsychotic may develop TD.
Individuals with TD report that it affects their ability to do everyday activities, ability to sleep, and work.
Anyone taking an antipsychotic may develop TD, but certain factors increase the risk such as being elderly; being female; having diabetes; having other mental illnesses.
Patients may develop TD after a few months of treatment, but many develop it after several years.
It is unlikely for a patient to develop TD if an antipsychotic is taken for a short period of time.
Patients taking long-term antipsychotics should be have their doctor closely followed monitor them for signs of TD.
Diagnosing TD early may reduce the severity of the side effects.
Once TD develops, some effects may be permanent or take a long time to go away.